Minnesota, 2012

Hail in Minnesota, April 2, 2012

April 2, 2012 · NWS MPX · 7 events in 4 counties and zones

Thunderstorms developed late Monday evening, April 2nd, across the southern portions of the Twin Cities Metro Area. Low freezing levels and an inverted trough of low pressure that extended across eastern Minnesota, allowed for the formation of thunderstorms, some of which produced up to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed late Monday evening, April 2nd, across the southern portions of the Twin Cities Metro Area. Low freezing levels and an inverted trough of low pressure that extended across eastern Minnesota, allowed for the formation of thunderstorms, some of which produced up to quarter size hail. However, the majority of the hail size was less than one inch in diameter. These storms drifted east-northeast across west central Wisconsin after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 2, 6:02 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 2, 6:02 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT MON APR 2 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 330 PM CDT MON APR 2 2012/

SEVERE WEATHER THREAT REMAINS MAIN FOCUS FOR THE EVENING. LATEST
AVAILABLE RUC INDICATING WARM SECTOR TO WORK INTO SOUTH CENTRAL
MINNESOTA THIS EVENING. MLCIN DROP OFF MARKEDLY AS WELL...BUT
BELIEVE CAP WILL HOLD FOR ANY REAL SURFACE BASED CONVECTION.
SHOULD SEE ELEVATED ACTIVITY INITIATE OVER SOUTHWEST MINNESOTA NEAR
REDWOOD FALLS...AND THEN MOVE EAST DURING THE EVENING...AFFECTING
SOUTH CENTRAL MINNESOTA. MOST ALL DETERMINISTIC RUNS INDICATE THIS
AS WELL. VERY STEEP/UNSTABLE MID LEVEL LAPSE RATES IN EXCESS OF
8C/KM WITH ELEVATED CAPE AROUND 1200 J/KG MOVING...SHOULD BE
ENOUGH TO GENERATE THE CONVECTION. HAIL WILL BE THE MAIN THREAT
WITH SOME WIND POSSIBLE AS WELL.

UPPER TROUGH MOVES ACROSS THE CWA OVERNIGHT...AND IS SLOWER THAN
WHAT MODELS WERE SHOWING YESTERDAY. WILL HAVE TO LINGER SOME
SLIGHT CHANCE POPS OVER THE SOUTHERN CWA INTO TUESDAY MORNING...
WITH CLEARING EXPECTED THEREAFTER. COOLER TEMPERATURES EXPECTED
THEN FOR THE NEXT SEVERAL DAYS...BUT STILL RANGING ABOVE NORMAL.
NORTHERLY WINDS WILL INCREASE TONIGHT BEHIND DEPARTING SYSTEM AND
WILL REMAIN BREEZY INTO TUESDAY AS THE COLDER AIR MOVES IN.

WINDS WILL DIMINISH TUESDAY EVENING AND WITH LARGE HIGH PRESSURE DROPPING
SOUTH OVER THE AREA...WILL LIKELY SEE SOME FROST DEVELOP INTO WEDNESDAY
MORNING. PREVIOUS FORECAST HAD THIS MENTIONED AND STILL LOOKS GOOD.
THERE WILL BE ANOTHER OPPORTUNITY FOR FROST...MAINLY OVER WEST
CENTRAL WISCONSIN WEDNESDAY NIGHT/THURSDAY MORNING AS THE HIGH
RETREATS TO THE EAST.

LONG RANGE MODELS CONTINUE TO TREND ANOTHER WAVE ACROSS THE AREA
LATER FRIDAY NIGHT INTO SATURDAY SATURDAY NIGHT TIME FRAME. EVEN
COLDER AIR TO FOLLOW THIS FRONT...POSSIBLE MAKING TEMPERATURES
CLOSER TO NORMAL FOR THIS TIME OF THE YEAR.

&&

.AVIATION.../00Z TAF ISSUANCE/

STILL LOOKS LIKE A THUNDER THREAT FROM SC MN INTO WISC AND WILL
MENTION TSRA AT KMSP/KRNH/KEAU DURING THE LATE EVENING. EXCELLENT
ELEVATED INSTABILITY PRESENT AMONG OTHER FACTORS. CONFIDENCE ABOUT
AVERAGE. OTHERWISE SHOWERS MAY DEVELOP FOR A SHORT WHILE THIS
EVENING IN WC MN INTO CENTRAL MN BUT CONFIDENCE IN THIS IS BELOW
AVERAGE. ONCE SFC LOW GOES BY ALONG THE SW MN/NW IA BORDER AND
INTO EASTERN IOWA...PRECIP WILL TRANSITION TO STRATIFORM AND MVFR
CEILINGS LOOK TO BE A GOOD BET. TOO MUCH WIND AND COLD ADVECTION
FOR FOG. A COUPLE MODELS DO HANG ON TO MVFR CLOUDS LONGER THAN
PREVIOUSLY FORECAST AND THIS LOOKS REASONABLE SO HAVE MAINTAINED
MVFR INTO THE LATE MORNING IN WC MN AND EARLY AFTERNOON IN WISC.

KMSP...HAVE ADDED THUNDER AS DECENT AMOUNT OF ELEVATED
INSTABILITY CLIPS THE METRO AFTER 03Z. THERE HAS BEEN A HINT OF
SOME DEVELOPMENT IN THE CU FIELD TO THE SOUTHWEST AND THIS APPEARS
TO BE WHAT MODELS ARE PICKING UP ON FOR CONVECTIVE DEVLOPMENT.
CONFIDENT AVERAGE INTHIS. AFTER THIS GOES BY...PRECIP SHOULD
TRANSITION TO STRATIFORM AND HAVE KEPT MVFR CEILINGS AFTER 07Z AND
ALL THE WAY TO 17Z. CONFIDENCE ABOVE AVERAGE IN THE EXISTENCE OF
THE MVFR THOUGH TIMING MAY VARY AN HOUR OR TWO ON EITHER SIDE. SKY
SHOULD BECOME VFR AROUND MIDDAY TUESDAY AND IN FACT MOSTLY CLEAR.

OUTLOOK... /TUE NIGHT-FRI/...VFR AS HIGH PRESSURE MOVES ACROSS.
/SAT-SUN/...POSSIBLE FRONTAL SYSTEM MOVES OVER THE NORTHERN PLAINS
INTO THE UPPER MISSISSIPPI RIVER VALLEY. MVFR CONDS POSSIBLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

99/99
Hazardous weather outlook, Apr 2, 7:47 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT MON APR 2 2012

MNZ041>045-047>053-031100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS
EVENING. THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE ACROSS PORTIONS OF CENTRAL MINNESOTA WEDNESDAY
MORNING AS TEMPERATURES DROP TO NEAR THE FREEZING MARK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ054>070-073>078-082>085-091>093-031100-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THIS EVENING.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-031100-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE ACROSS PORTIONS OF WEST CENTRAL WISCONSIN
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 2, 8:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CDT MON APR 2 2012

MNZ065>068-075-030330-
CARVER-MCLEOD-NICOLLET-RENVILLE-SIBLEY-
950 PM CDT MON APR 2 2012

AT 945 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GIBBON. OTHER STRONG STORMS WERE
JUST NORTH OF WINTHROP AND SOUTH OF GLENCOE. THESE STORMS WERE
MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GIBBON.
  FERNANDO.
  WINTHROP.
  GAYLORD.
  NEW AUBURN.
  HAMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4490 9397 4464 9381 4441 9454 4458 9467
TIME...MOT...LOC 0249Z 242DEG 22KT 4454 9451

BAP
Special weather statement, Apr 2, 9:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 PM CDT MON APR 2 2012

MNZ060-063-067>070-076>078-030400-
CARVER-DAKOTA-GOODHUE-HENNEPIN-LE SUEUR-RICE-SCOTT-SIBLEY-WASHINGTON-
1009 PM CDT MON APR 2 2012

AT 1006 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ACROSS THE SOUTHERN TWIN CITIES METRO. THEY WERE
MOVING EAST TO NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLE PLAINE.
  JORDAN.
  CARVER.
  FARMINGTON.
  SHAKOPEE.
  SAVAGE.

LAT...LON 4489 9303 4450 9293 4454 9376 4471 9389
TIME...MOT...LOC 0308Z 238DEG 23KT 4468 9371

The radar

The Minneapolis radar (KMPX), 19 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Scott

When
April 2, 9:35 PM CST
Where
Scott County, 0.69 mi S of Prior Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.710, -93.420

Hail, Dakota

When
April 2, 9:53 PM CST
Where
Dakota County, 3.39 mi SE of Burnsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.760, -93.280

Hail, Hennepin

When
April 2, 10:18 PM CST
Where
Hennepin County, 1.2 mi NW of Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.340

Hail, Washington

When
April 2, 10:34 PM CST
Where
Washington County, 0.69 mi N of Cottage Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.840, -92.880

Hail, Dakota

When
April 2, 10:45 PM CST
Where
Dakota County, 0.85 mi SE of West St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.040

Hail, Scott

When
April 2, 10:45 PM CST
Where
Scott County, 3.49 mi N of Spring Lake
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.770, -93.460

Hail, Hennepin

When
April 2, 10:59 PM CST
Where
Hennepin County, 0.85 mi SW of Edina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364867, 364868, 364869, 364870, 364871, 364872, 364873.